Skip to main content

Research Repository

Advanced Search

The demographics of galactic bulges in the SDSS database

Kim, Keunho; Oh, Sree; Jeong, Hyunjin; Aragón-Salamanca, Alfonso; Smith, Rory; Yi, Sukyoung K.

Authors

Keunho Kim

Sree Oh

Hyunjin Jeong

Rory Smith

Sukyoung K. Yi



Abstract

We present a new database of our two-dimensional bulge–disk decompositions for 14,233 galaxies drawn from Sloan Digital Sky Survey DR12 in order to examine the properties of bulges residing in the local universe (0.005 < z < 0.05). We performed decompositions in the g and r bands by utilizing the galfit software. The bulge colors and bulge-to-total ratios are found to be sensitive to the details in the decomposition technique, and hence we hereby provide full details of our method. The g − r colors of bulges derived are almost constantly red regardless of bulge size, except for the bulges in the low bulge-to-total ratio galaxies (B/T r lesssim 0.3). Bulges exhibit similar scaling relations to those followed by elliptical galaxies, but the bulges in galaxies with lower bulge-to-total ratios clearly show a gradually larger departure in slope from the elliptical galaxy sequence. The scatters around the scaling relations are also larger for the bulges in galaxies with lower bulge-to-total ratios. Both the departure in slopes and larger scatters likely originate from the presence of young stars. The bulges in galaxies with low bulge-to-total ratios show signs of a frosting of young stars so substantial that their luminosity-weighted Balmer-line ages are as small as 1 Gyr in some cases. While bulges seem largely similar in optical properties to elliptical galaxies, they do show clear and systematic departures as a function of bulge-to-total ratio. The stellar properties and perhaps associated formation processes of bulges seem much more diverse than those of elliptical galaxies.

Journal Article Type Article
Publication Date Jul 13, 2016
Journal Astrophysical Journal Supplement Series
Print ISSN 0067-0049
Electronic ISSN 1538-4365
Publisher American Astronomical Society
Peer Reviewed Peer Reviewed
Volume 225
Issue 1
Article Number 6
APA6 Citation Kim, K., Oh, S., Jeong, H., Aragón-Salamanca, A., Smith, R., & Yi, S. K. (2016). The demographics of galactic bulges in the SDSS database. Astrophysical Journal Supplement, 225(1), https://doi.org/10.3847/0067-0049/225/1/6
DOI https://doi.org/10.3847/0067-0049/225/1/6
Keywords galaxies: bulges;
galaxies: elliptical and lenticular, cD; galaxies: formation; galaxies: spiral; galaxies: stellar content; galaxies: structure
Publisher URL http://iopscience.iop.org/article/10.3847/0067-0049/225/1/6/meta;
Copyright Statement Copyright information regarding this work can be found at the following address: http://eprints.nottingh.../end_user_agreement.pdf

Files

Kim_2016_ApJS_225_6(1).pdf (3.2 Mb)
PDF

Copyright Statement
Copyright information regarding this work can be found at the following address: http://eprints.nottingham.ac.uk/end_user_agreement.pdf





You might also like



Downloadable Citations

;